North Carolina, 2004Rip Current in North Carolina, July 28, 2004
July 28, 2004 · NWS MHX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 28, 7:58 AM EST, 2 minutes earlier.
Area forecast discussion, Jul 28, 7:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
858 AM EDT WED JUL 28 2004
.SHORT TERM UPDATE...NUMEROUS SHOWERS AND TSTMS CONTINUE TO LIFT NE
ALONG THE CST. ALREADY UPDATED GRIDS/ZFP TO GO CAT POPS ALL BUT
INLAND COUNTIES. WILL HAVE TO WATCH FOR EXCESSIVE RAINFALL AS PRECIP
WTR OFF SOUNDING IS NEARLY 2.5 INCHES AND CELLS ARE TRAINING OVER
SAME REGION. FORTUNATELY COASTAL SITES CAN HANDLE A LOT OF RAIN.
NO MJR CHANGES TO TEMPS WITH MAINLY MID 80S EXPECTED.
&&
.AVIATION...MOST OF THE CONVECTION IS CURRENTLY E OF EWN AND TWEB
RTE. MDLS SHOW BAND OF MOISTURE AND LIFT SLOWLY SPREADING W SO WOULD
EXPECT MVFR/IFR CIGS AND VSBYS TO DVLP OVER INLND AREAS LATER THIS
MORN AND AFTN.
&&
.MARINE...GUSTY S WINDS CONT ALONG THE CST...41025 HAS BEEN GUSTING
OVER 30 KNOTS LAST CPL HOURS AND 41013 NOW AT 6 FEET AND THAT WAVE
ENERGY IS POINTED AT CLKN7. WILL MAINTAIN CRNT SCA ALTHOUGH MAY HAVE
HARD TIME REACHING SCA LVLS NRN WTRS PER MORE OFFSHR FLOW. ALREADY
UPDATED TO INCREASE PRECIP CVRG AND ADD HIGHER WIND/SEA MENTION NEAR
TSRA.
DECENT SRLY WINDS COMBINED WITH INCREASING SE SWELL WL GIVE HIGH
THREAT OF RIPS S FACING BEACHES AND MODERATE THREAT ELSEWHERE.
FORTUNATELY WILL NOT HAVE MANY PEOPLE AT THE BEACH GIVEN THE
WIDESPREAD CONVECTION.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS.
&&
RF
Hazardous weather outlook, Jul 28, 3:17 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT WED JUL 28 2004
NCZ029-044>047-079>081-090>095-098-103-104-290816-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
417 AM EDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY. THESE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS BUT WILL LIKELY
CONTAIN BRIEF HEAVY RAINS. RAINFALL AMOUNTS COULD REACH UP TO 3
INCHES IN AN HOUR IN SOME OF THE THUNDERSTORMS...MAINLY EAST OF
HIGHWAY 17. THESE BRIEF HEAVY RAINS COULD RESULT IN LOCALIZED
FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADS.
A PERSISTENT SOUTHEAST SWELL AND INCREASING ON SHORE WINDS WILL
RESULT IN A HIGH RISK OF RIP CURRENTS ALONG SOUTH FACING FROM CAPE
HATTERAS SOUTHWARD TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN EACH DAY FROM THURSDAY
THROUGH TUESDAY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MLF
In the hours before
Special weather statement, Jul 28, 3:29 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 AM EDT WED JUL 28 2004
NCZ029-044>047-079>081-090>095-098-103-104-282100-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
429 AM EDT WED JUL 28 2004
...LOCALLY HEAVY RAINS POSSIBLE TODAY AND TONIGHT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS EASTERN NORTH CAROLINA TODAY. THE THUNDERSTORMS WILL LIKELY
PRODUCE BRIEF HEAVY RAINS...MAINLY ALONG AND EAST OF HIGHWAY 17 LATE
THIS AFTERNOON AND EARLY THIS EVENING.
THESE HEAVY RAINS WILL FALL OVER AREAS THAT HAVE RECEIVED UPWARDS OF
2 INCHES OF RAIN DURING THE LAST 2 DAYS. ADDITIONAL RAINFALL TODAY
AND TONIGHT COULD REACH ANOTHER 2 TO 3 INCHES...RESULTING IN SOME
LOCALIZED FLOODING OF LOW LYING AREAS AND BRIEF PONDING OF WATER ON
AREAS ROADS. HOWEVER...THE SCATTERED NATURE OF THESE HEAVY RAINS ARE
NOT EXPECTED TO RESULT IN WIDESPREAD FLOODING OVER THE REGION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MLF
Rip Current, Hyde
- When
- July 28, 8:00 AM EST to 4:00 PM EST
- Where
- Hyde County, Ocracoke
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.410, -76.148 (the zone’s center; the record gives no point)
Rip currents were prevalent along the east facing beaches of Eastern North Carolina on this day. After rescuing a young girl from a rip current, a middle aged man from West Virginia drowned during the afternoon while attempting to reach his fiancee, who was pulled offshore by a rip current..
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
- Flood in Pennsylvania, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413218.